Hail, Holt
- When
- April 12, 7:50 PM CST
- Where
- Holt County, 0.69 mi S of Craig
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.190, -95.370
Severe thunderstorms developed during the evening hours of April 12th along a front draped across northwestern Missouri and northeastern Kansas. The storms produced large hail over extreme northeastern Kansas and far northwestern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms developed during the evening hours of April 12th along a front draped across northwestern Missouri and northeastern Kansas. The storms produced large hail over extreme northeastern Kansas and far northwestern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 12, 5:59 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 659 PM CDT Sat Apr 12 2014 .MESOSCALE DISCUSSION... Issued at 659 PM CDT SAT APR 12 2014 Convection has developed as anticipated along dryline over central KS and ahead of an advancing cold front over southwest IA. Storms have quite a bit of instability to work with, with MLCAPE values above 2000 J/kg across both of these areas including parts of far northwest MO. Deep-layer shear is only marginally supportive of severe storms at this time, but will increase as the night goes on so that activity developing over KS may maintain its severity as it tracks to the north of STJ later this evening. However, instability will weaken after dark while CIN will increase, so it's possible that storms may weaken before reaching far northeast KS and northwest MO. Nonetheless, severe chances across that area are high enough that severe thunderstorm watch 71 has been issued until 2 AM. Even more in question is the potential for additional storms to develop after 06Z closer to I-70 near Kansas City as a strengthening LLJ noses into the region. RAP and NAM both advertise strong convergence and moisture transport associated with this feature, but the cap is strong this far south and may keep convection from developing at all overnight. Will keep a close eye on anything that could pop up after midnight as any such storms could have the potential to produce heavy rain and possibly hail. && .SHORT TERM...(This Evening through Monday Night) Issued at 408 PM CDT SAT APR 12 2014 Tonight: Frontal boundaries will likely be the focus for most of the convection tonight. A warm front extends from a weak low near OMA through northern IL. A diffuse area of low pressure over southwest KS is connected to the OMA low by a very weak cold front. Strong and gusty southerly winds have pulled up the season's first large swath of gulf moisture into KS/MO as noted by 60ish dewpoints while southwesterly h8 winds spread an elevated mixed layer across KS and MO resulting in a moderately strong cap.The end result is the warmest temperatures of the year with MLCAPEs around 2500 J/kg but marginal 0-6km shear around 35 kts. Evening convective activity will likely be closely tied to the IA warm front. Best severe threat will reside over IA with isolated severe storms possible over northwest MO mainly this evening. Large hail would be the most likely severe threat. A h7 shortwave is progged to lift northeast through northern KS/NE and activate this warm front. Last 4-5 runs of the HRRR has consistently shown scattered convection popping up along this boundary around 22z. The convection further south which the HRRR and RAP develop over east central KS is a bit suspicious as it forms within the well capped environment with no boundary nearby. Wouldn't be surprised if it actually form further west along the dryline over central KS where some cu has recently formed. Prefer to limit the evening convection to northwest and north central MO. Also have low confidence in the NAM and GFS propagating an MCS southward into east central KS and west central MO by 06Z. Overall, will concentrate highest PoPs across northern MO and lower them south of the MO River. Sunday-Sunday night: A broad upper trough over the desert southwest is expected to lift northeast on Sunday and enhance the downstream lift via increasing/expanding upper level diffluence. This in turn will lead to widespread convection with heavy rains likely. Scattered convection will likely be ongoing Sunday morning and this plus extensive low level cloud cover will make it difficult to realize the moderate instability the soundings show. Should some breaks occur of any meaningful length of time then we could tap into this instability and give a boost to our severe threat. For now strong storms are possible south of the MO River on Sunday with a minimal severe threat. The main weather threat will be from heavy rains due to very efficient deep, tropical-like convection, which could train during the afternoon and early evening. The true cold front currently lies form eastern ND through west central SD which will reinforce the frontal boundary on Sunday. A second and much deeper northern upper trough will push this front southeast with strong cold air advection rushing in Sunday night. Inspection of Bufr soundings suggest the rain could mix with snow over parts of northwest MO late Sunday night. Monday-Monday night: A very raw and blustery day with temperatures 20 degrees below average. While the NAM had previously been discounted as being too cold and generating several inches of snow the latest GFS and ECMWF have been trending colder and also generating at least a rain/snow mix. Started trending colder yesterday and continue doing so today. Areas of light rain mixed with snow seems plausible if not likely Monday morning. Will hold off on mentioning any snow amounts for now. Very cold temperatures will settle in overnight Monday as skies clear out. Will see sub-freezing temperatures everywhere with many locations experiencing several hours of temperatures below 28F at which water freezes inside most plants. Will be issuing headlines eventually for Monday night/Tuesday morning. .LONG TERM...(Tuesday through Saturday) Issued at 408 PM CDT SAT APR 12 2014 Tuesday-Saturday After a chilly start Tuesday morning, temperatures will steadily rebound Tuesday into Wednesday, with highs primarily in the 50s and 60s respectively. Model solutions vary greatly with regards to timing, amplification/strength, and placement of the next upper trough to affect the area Thursday or Friday. This provides relatively high uncertainty to the expected weather during this period, and likewise the degree of cooler weather to follow upon the frontal passage. As for temperatures during the period, readings should remain slightly below climatological normals for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 632 PM CDT SAT APR 12 2014 Line of convection developing across cntrl KS will remain north and west of KC for much of the night. There is a chance that additional storms could develop closer to MCI around 09Z...but better chances appear to be just to the north near STJ so thunder was kept out of the KC terminals for now. Will keep a close eye in case thunder needs to be added later on. Widespread rain and thunderstorms likely on Sunday with a cold front moving into the region. Trends have slowed down the timing of this front and attendant thunderstorms to the early afternoon hours for the KC area. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Hawblitzel SHORT TERM...MJ LONG TERM...Blair AVIATION...Hawblitzel
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 554 AM CDT SAT APR 12 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 554 AM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER...A FEW STRONG TO POTENTIALLY SEVERE STORMS ARE POSSIBLE IN FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AND INTO EARLY MONDAY ACROSS THE REGION. STRONG TO SEVERE STORMS ARE EXPECTED SUNDAY AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM THE KANSAS CITY METRO TO KIRKSVILLE. A WIDESPREAD 1 TO 2 INCHES OF TOTAL RAINFALL IS ANTICIPATED THROUGH MONDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TUESDAY MORNING LOW TEMPERATURES WILL BE IN THE UPPER 20S ACROSS THE REGION...WHICH MAY DAMAGE UNPROTECTED SENSITIVE VEGETATION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT SAT APR 12 2014
KSZ102-MOZ011-012-130230-
ANDREW MO-DONIPHAN KS-HOLT MO-
838 PM CDT SAT APR 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREW...SOUTHEASTERN
HOLT AND NORTHERN DONIPHAN COUNTIES UNTIL 930 PM CDT...
AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIAWATHA...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHLAND...WHITE CLOUD...FOREST CITY...OREGON...AMAZONIA...LEONA...
SEVERANCE...IOWA POINT AND FANNING.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 56 AND 75.
LAT...LON 3989 9534 4000 9534 4001 9534 4000 9531
4001 9531 4006 9504 3986 9484 3973 9534
3988 9535
TIME...MOT...LOC 0138Z 245DEG 36KT 3979 9552
DUXThe Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
8 hail. Local standard time, as filed.
Dime size hail lasted for three minutes.
Dime to nickel size hail covered the roadway with a few quarter sized hail stones. Reported by the Clinton County EM who was driving through the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514627, 514628, 514629, 514630, 514631, 514632, 514633, 514634.